Kansas, 2012Damaging Wind in Kansas, July 29, 2012
July 29, 2012 · NWS EAX · 1 event in 1 county or zone
An isolated pulse type severe thunderstorm, was observed near Osawatomie, during the early evening hours of July 29, 2012.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated pulse type severe thunderstorm, was observed near Osawatomie, during the early evening hours of July 29, 2012.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 29, 5:26 PM CST, 34 minutes earlier.
Area forecast discussion, Jul 29, 5:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT Sun Jul 29 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Objective surface analysis showing an advancing warm front now
pushing into western Missouri with the real hot air mass now
overspreading the area. The 3pm reading at KCI puts them at 101
degrees with today's record value at 105. The heat will persist
through the remainder of this afternoon and current placement of
going headlines looks to be in decent shape given the rough timing of
the warm front so no changes planned at this time. Otherwise, diurnal
cu beginning to develop from central Kansas into southwestern
Missouri this afternoon. Given the extreme heat across central
Kansas, cannot rule out isolated convection this afternoon as
convective temps are reached. Secondary area of convection will be
possible across northeast into central Missouri later this afternoon
and evening as an upper short wave trough slides across eastern Iowa
with a trailing sfc low pushing into central MO. Sufficient low level
convergence coupled with weak larger scale ascent may provide
adequate to spark a few storms across this area. Given modest mid
level flow, some storm organization is possible with multicell
clusters or perhaps brief supercell structures. Damaging winds would
be the primary concern should storms develop within this area.
Any precipitation should largely dissipate this evening with the
loss of heating and the Iowa upper wave sliding further east away
from the forecast area. As the sfc low shifts into eastern MO
tonight, a weak cold front will slide through the area with
northerly sfc flow overspreading the area. This will set up the
baroclinic boundary along the southern CWA border where it will
likely stall through the day on Monday. While this will not bring a
substantial cool down to the area, it should knock off a few degrees
from afternoon highs Monday. Will therefore not extend heat
headlines beyond this evening although later shifts may need to
re-address the far southern counties depending on how far south the
boundary pushes tonight.
Overall guidance has come into better agreement in a drier forecast
through Tuesday despite a weak upper impulse pushing across
Nebraska and Iowa tomorrow. Will hedge the forecast in that
direction keeping pops confined to the far southern portions of the
forecast area, closer to the sfc boundary.
Deroche
Wednesday through Sunday...
A more active pattern will continue through the majority of the
medium range forecast with the upper level jet remaining a bit
further south than the last several weeks. Timing of precipitation
chances has been difficult with transient forcing and poor agreement
between models and model runs, so have tried to show a general
pattern of isolated development during the afternoon across the
eastern two thirds of the forecast area, and any continuation into
the night shifting into the eastern third. The best chance of
measurable precipitation currently looks like Saturday afternoon and
evening with a surface cold front dropping across the length of the
CWA; however exact timing of this feature remains uncertain.
Temperatures will warm slowly through Friday, with 850 temperatures
rising into at least the mid 20s. Have trended slightly below the
full mixing potential to account for a bit more cloud cover than
during the last several heat waves, but could easily see triple
digit heat Wednesday through Friday, especially in the southwest.
Cooler conditions will move in Saturday with the front, knocking
highs back towards climatology by Sunday.
Laflin
&&
.FIRE WEATHER...
Given the low RH values falling into the 15 to 20 percent range and
the drought conditions, high fire danger will persist this afternoon.
Winds will continue around 10 to 15 mph with some higher gusts. This
will likely keep the area below Red Flag Warning criteria but with
very dry vegetation, fires that do start could be difficult to
contain.
CDB
&&
.AVIATION...
For the 00z TAFs: Terminals remain underneath a broad surface trough
and will likely remain in such position through early Monday morning
before weak upper disturbances moves through. VFR conditions and
light winds expected through 15z Monday before aforementioned wave
pushes weak surface and low-level front to the SW. Winds will turn
back to the north northeast through the daytime hours, with mid-level
clouds (12-18kft) remaining prevalent through the day. Best chance
for any convection should remain south of KC.
Dux
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ011>013-020>022-
028>031-037>039-043>046-053-054.
KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ025-057-060-
102>105.
&&
WFO EAXHazardous weather outlook, Jul 29, 5:34 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT SUN JUL 29 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
634 PM CDT SUN JUL 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING SOUTH OF A PAOLA
KANSAS TO SEDALIA MISSOURI LINE. A STRONG STORM WITH BRIEF DOWNBURST
WINDS CANNOT BE RULED OUT. ACTIVITY WILL DIMINISH AFTER 9PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW PERIODS OF ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE MONDAY AFTERNOON WITH AREAS SOUTH OF INTERSTATE 70 FAVORED
FOR ANY THUNDERSTORM DEVELOPMENT. WIDELY SCATTERED STORMS WILL AGAIN
BE POSSIBLE WEDNESDAY AND THURSDAY. COVERAGE WILL BE VERY LIMITED AND NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.
TEMPERATURES WILL CONTINUE TO REMAIN HOT THIS WEEK WITH TEMPERATURES
RUNNING IN THE MIDDLE 90S TO NEAR 100 DEGREES EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DUX
In the hours before
Special weather statement, Jul 29, 4:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CDT SUN JUL 29 2012
KSZ057-292330-
MIAMI KS-
559 PM CDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI COUNTY UNTIL
630 PM CDT...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANTOUL...OR 9 MILES NORTHWEST OF
OSAWATOMIE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OSAWATOMIE AND BEAGLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3852 9507 3864 9507 3864 9506 3856 9490
3847 9493 3840 9496 3839 9507
TIME...MOT...LOC 2259Z 300DEG 15KT 3856 9509
DUXSpecial weather statement, Jul 29, 5:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT SUN JUL 29 2012
KSZ057-060-300000-
LINN KS-MIAMI KS-
628 PM CDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 700 PM
CDT...
AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANE...OR 5 MILES SOUTHWEST OF OSAWATOMIE...
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LA CYGNE...FONTANA AND PARKER.
LAT...LON 3820 9499 3832 9507 3853 9507 3855 9506
3856 9499 3835 9472 3825 9482
TIME...MOT...LOC 2328Z 322DEG 20KT 3841 9498
DUXThunderstorm Wind, Miami
- When
- July 29, 6:00 PM CST
- Where
- Miami County, 1.76 mi ENE of O Brien
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.530, -94.990
Thunderstorm wind gusts were estimated up to 70 mph. Trees up to three feet in diameter, were uprooted or snapped off, at the Osawatomie golf course. There was also some shingle and roof damage reported with area residences.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 29, 20121 death · 4 events
- Tornado and Hail in Florida, July 29 to 31, 20122 injured · $126,000 · EF1 · 13 events
- Flash Flooding and Lightning Strike in Arizona, July 29, 2012$275,000 · 4 events
- Wildfire in Oklahoma, July 29, 2012$200,000 · 1 event
- Damaging Winds in Missouri, July 29, 2012$123,000 · 52 kt wind · 9 events
- Damaging Winds in South Carolina, July 29, 2012$30,000 · 50 kt wind · 18 events
- Damaging Winds and Lightning Strike in Georgia, July 29, 2012$21,000 · 50 kt wind · 8 events
- Damaging Winds in Arizona, July 29, 2012$15,000 · 65 kt wind · 2 events
- Damaging Wind in Kansas, July 29, 2012$15,000 · 61 kt wind · 1 event
- Damaging Wind in Michigan, July 29, 2012$15,000 · 70 kt wind · 1 event
- Lightning Strike in South Carolina, July 29, 20121 injured · 1 event
- Hail and Damaging Wind in Minnesota, July 29, 20121 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401027.